Nebraska, 2010

Heat in Nebraska, July 17, 2010

July 17, 2010 · NWS OAX · 23 events in 23 counties and zones

Sunshine and warm temperatures aloft helped temperatures climb into the lower to mid 90s and south winds helped dew point temperatures reach 75 to 80 degrees over most of the region. This allowed heat index values to climb into the 105 to 110 degree range over much of the area from around 1pm to 7pm CDT on July 17th.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Sunshine and warm temperatures aloft helped temperatures climb into the lower to mid 90s and south winds helped dew point temperatures reach 75 to 80 degrees over most of the region. This allowed heat index values to climb into the 105 to 110 degree range over much of the area from around 1pm to 7pm CDT on July 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 2:20 AM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 2:20 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CDT SAT JUL 17 2010

.DISCUSSION...
MAIN CONCERN FOR TODAY IS HEAT. HIGHS WILL TOP OUT IN THE 90S WITH
DEWPOINTS IN THE 70S. DECENT LOW LEVEL MOISTURE IS IN PLACE AND HEAT
INDEX SHOULD REACH 100-110 DEGREES MOST AREA THIS AFTN. SO PREVIOUS
HEAT ADVISORY FOR TODAY APPEARS ON TRACK.

ATTENTION SHIFTS MORE TOWARD TSTM ACTIVITY FOR TONIGHT. CURRENT
STORMS EARLY THIS MORNING JUST WEST AND SOUTHWEST OF OUR AREA COULD
SLIP INTO ERN NE THIS MORNING BEFORE DISSIPATING. A FEW STORMS MAY
ALSO POP UP IN SOUTHWEST IOWA...SO WILL INCLUDE A SLIGHT CHANCE
THERE TOO. ATMOSPHERE WILL BECOME UNSTABLE THIS AFTN BUT THERE DOES
NOT APPEAR TO BE MUCH TO FOCUS STORMS...AND WITH WARMING 700 MB
TEMPERATURES...IT MAY BECOME CAPPED.

TONIGHT...SHORTWAVE AND FRONT WILL PUSH THROUGH. STRONGEST AND MOST
ORGANIZED ACTIVITY SHOULD STAY NORTHEAST AND EAST OF OUR AREA...BUT
SOME SEVERE STORMS POSSIBLE TONIGHT ALONG AND NEAR THE FRONT. MAIN
THREAT WILL PROBABLY BE WIND...BUT SOME HAIL POSSIBLE. SHOWERS AND
STORMS COULD LINGER ON SUNDAY...MAINLY SRN ZONES. TEMPERATURES ON
SUNDAY WILL BE COOLER...80S NORTH AND MID 80S TO LOWER 90S SOUTH.

DID NOT MAKE MANY CHANGES TO THE FORECAST FARTHER OUT. PATTERN STILL
LOOKS LIKE SOME CHANCE OF STORMS...MAINLY AT NIGHT. HIGHS SHOULD BE
MAINLY IN THE 90S TUESDAY THROUGH FRIDAY WITH LOWS IN THE 70S.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

KOFK ALREADY SEEING MVFR VSBY THIS MORNING AND ANTICIPATE KOMA/KLNK
WILL EVENTUALLY SEE SAME. ANY VSBY RESTRICTIONS THOUGH SHOULD END BY
13Z...OTHERWISE VFR CONDITIONS EXPECTED THRU THE FCST PD. POSSIBLE
TSRA DEVELOPING WITH ANTICIPATED COLD FROPA THRU ERN NEB AFT 18/00Z.
HOWEVER HAVE OPTED NOT TO INCLUDE AT THIS TIME GIVEN EVENT WILL
DEVELOP IN LATTER HALF OF PD. MAY ADD PROB GROUP THOUGH AT 12Z TAF
ISSUANCE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR IAZ043-055-056-069-079-080-090-091.

&&

DISCUSSION...MILLER
AVIATION...DEE
Hazardous weather outlook, Jul 17, 10:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT SAT JUL 17 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1130 AM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR ALL OF THE AREA THIS AFTERNOON AND
EARLY THIS EVENING. THE COMBINATION OF TEMPERATURES IN THE 90S AND
HIGH HUMIDITY WILL PRODUCE HEAT INDEX VALUES OF 105 OR GREATER FOR
MUCH OF THE AFTERNOON.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT MOVES
INTO THE AREA AND SOME STORMS MAY BE SEVERE. THE MAIN HAZARD WILL
BE DAMAGING WINDS...BUT HAIL AND HEAVY RAIN WILL ALSO BE POSSIBLE.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM NEAR NEBRASKA
CITY TO BROWNVILLE AND RULO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA THE NEXT SEVERAL DAYS. SOME STORMS COULD BE SEVERE
MONDAY AND MONDAY EVENING. DAMAGING WINDS WOULD BE THE MAIN HAZARD.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
OF NEBRASKA CITY TO BROWNVILLE AND RULO UNTIL AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA OR WEST
CENTRAL IOWA THIS EVENING.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heat. Local standard time, as filed.

Heat, Burt

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Heat, Butler

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Heat, Cass

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Heat, Colfax

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Colfax forecast zone
Reported by
Official NWS Observations
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Heat, Cuming

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Heat, Dodge

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Heat, Douglas

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Douglas forecast zone
Injuries
0 direct, 10 indirect
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Heat index values of 105 to 110 degrees much of the afternoon of July 17th sent at least 10 people to Omaha hospitals, most were under the age of 40 and involved in outdoor activities.

Heat, Gage

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Heat, Lancaster

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Lancaster forecast zone
Injuries
0 direct, 2 indirect
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Heat index values of 105 to 110 degrees sent at least 2 people in the Lincoln area to the hospital because of heat exhaustion.

Heat, Nemaha

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Nemaha forecast zone
Reported by
Official NWS Observations
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Heat, Otoe

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Otoe forecast zone
Reported by
Official NWS Observations
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Heat, Pawnee

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Heat, Platte

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Heat, Richardson

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Richardson forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Heat, Saline

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
Official NWS Observations
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Heat, Sarpy

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Heat, Saunders

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heat, Seward

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Seward forecast zone
Reported by
Official NWS Observations
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Heat, Thurston

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Heat, Washington

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 17, 12:00 PM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236748, 236749, 236750, 236751, 236752, 236753, 236754, 236755, 236756, 236757, 236758, 236759, 236760, 236761, 236762, 236763, 236764, 236765, 236766, 236767, 236768, 236769, 236770.